Georgia, 2010

Damaging Wind in Georgia, July 9, 2010

July 9, 2010 · NWS CHS · 1 event in 1 county or zone

A large ridge of high pressure over the southeast United States allowed for very hot and humid conditions to develop, with the sea breeze pushing inland serving as enough of a catalyst to allow for a couple isolated thunderstorms to develop over southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A large ridge of high pressure over the southeast United States allowed for very hot and humid conditions to develop, with the sea breeze pushing inland serving as enough of a catalyst to allow for a couple isolated thunderstorms to develop over southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 9, 2:41 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 9, 2:41 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EDT FRI JUL 9 2010

...EXCESSIVE HEAT WARNING FOR PARTS OF FAR SOUTH COASTAL SOUTH
CAROLINA AND NORTH COASTAL GEORGIA THROUGH 8 PM...

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS WEEKEND AND STALL
OVER THE AREA...LEAVING THE REGION BETWEEN EXPANDING ATLANTIC HIGH
PRESSURE AND AN INLAND SURFACE TROUGH THROUGH THE FIRST HALF OF NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
ANOTHER VERY HOT AND HAZY AFTERNOON IS IN PROGRESS WITH THE
EXCEPTION OF THE CHARLESTON TRI-COUNTY AREA WHERE TEMPERATURES
HAVE BEEN HELD DOWN IN THE WAKE OF A NOCTURNAL TSTM COMPLEX WHICH
MOVED OFF THE NORTHERN SOUTH CAROLINA COAST EARLIER THIS MORNING.
TEMPERATURES HAVE SURPASSED THE CENTURY MARK ACROSS MUCH OF
INTERIOR SOUTHEAST GEORGIA WITH UNOFFICIAL HIGH TEMPERATURES OF
102...103 AND 104 DEGREES OBSERVED SO FAR AT THE METTER RAWS...
STATESBORO AND SYLVANIA RESPECTIVELY. 09/19Z TEMPERATURES WERE
RUNNING AT OR SLIGHTLY ABOVE READINGS FROM 24 HOURS SO EXPECT
ANOTHER 1-2 DEGREE WARM UP PRIOR TO SUNSET WITH MOST AREAS WEST
OF I-95 REACHING 100 DEGREES OR BETTER. SOME LOCATIONS COULD REACH
AS WARM AS 104-105 DEGREES PER INCOMING SHORT-TERM HIGH RESOLUTION
MODEL DATA AND MESONET OBSERVATIONS...ESPECIALLY IN THE CORRIDOR
FROM ALLENDALE SOUTH TO STATESBORO...CLAXTON AND REIDSVILLE.
DEWPOINTS ARE BEGINNING TO MIX OUT...BUT HEAT INDEX VALUES OF
105-110 DEGREES WILL PERSIST FOR SEVERAL MORE HOURS WITH A
CORRIDOR OF 111-116 DEGREES OCCURRING FROM BLUFFTON SOUTH NEAR
RICHMOND HILL WHERE A MESOSCALE DEWPOINT SURGE IS ONGOING ALONG
THE SEA BREEZE. IT IS WORTH NOTING THE DEWPOINT AT THE BEAUFORT
MCAS JUMPED 5 DEGREES WITH THE PASSAGE OF THE SEA BREEZE. LOWER
SURFACE TEMPERATURES ARE BARELY YIELDING HEAT INDEX VALUES NEAR
100 OVER THE CHARLESTON TRI-COUNTY AREA. BASED ON CURRENT
OBSERVATIONS AND TRENDS...THE FOLLOWING CHANGES WILL BE MADE TO
THE CURRENT HEAT ADVISORY...

-UPGRADE THE HEAT ADVISORY TO AN EXCESSIVE HEAT WARNING FOR
BEAUFORT...COASTAL JASPER...INLAND CHATHAM...COASTAL CHATHAM AND
COASTAL BRYAN COUNTIES. 09/19Z OBSERVATIONS SHOWED A RELIABLE HEAT
INDEX OF 118 AT THE SAVANNAH NATIONAL WILDLIFE REFUGE RAWS
OBSERVATION SITE WITH 113 AT HUNTER ARMY AIRFIELD. WITH A FEW
HOURS OF WARMING LEFT...SUSPECT THERE IS A SOLID CHANCE OF
REACHING 115 DEGREES OR AN HOUR OR TWO IN A FEW LOCATIONS IN THE
WARNING AREA.

-CANCEL THE HEAT ADVISORY FOR INLAND BERKELEY...TIDAL BERKELEY...
DORCHESTER AND CHARLESTON COUNTIES AS IT DOES NOT APPEAR HEAT
INDEX VALUES OF 105 DEGREES WILL OCCUR FOR 2 HOURS OR MORE.

WATER VAPOR IMAGERY AND RUC SOUNDINGS SUGGEST HEIGHTS ARE SLOWLY
INCREASING AS THE UPPER RIDGE BUILDS EAST. THE RESULTING CAPPING
INVERSION WILL LIKELY KEEP THE DEVELOPMENT OF TSTMS AT BAY FOR
MUCH OF THE AREA...OR AT LEAST DELAYED FOR SEVERAL MORE HOURS.
SHORT-TERM GUIDANCE INCLUDING THE RAPID REFRESH MODEL STILL
SUGGEST ISOLATED TO LOW-END SCATTERED TSTMS WILL DEVELOP AFTER
22Z ACROSS PARTS OF THE EASTERN MIDLANDS AND CHARLESTON TRI-COUNTY
WHERE LOWER CONVECTIVE TEMPERATURES AND MID-LEVEL HEIGHTS ARE
FOUND. WILL CONTINUE TO HIGHLIGHT 20-30 PERCENT POPS FOR THESE
AREAS TONIGHT. ANY TSTMS WHICH FIRE WILL STRENGTHEN RAPIDLY WITH
INSTABILITY PLOTS SUPPORTING CAPES IN EXCESS OF 3000 J/KG. A PULSE
SEVERE TSTM IS STILL POSSIBLE WITH DCAPES NEAR 1500 J/KG SUPPORTING
A RISK FOR DAMAGING WINDS.

HAZY CONDITIONS WILL PERSIST TONIGHT UNDER MOSTLY CLEAR TO PARTLY
CLOUDY SKIES WITH SATELLITE SHOWING AN EXPANSIVE AREA OF HAZE
EXTENDING FROM THE MID-ATLANTIC REGION SOUTH THROUGH SOUTH
CAROLINA...GEORGIA AND NORTH FLORIDA. IT WILL REMAIN WARM WITH
LOWS RANGING FROM THE MID 70S WELL INLAND TO THE LOWER 80S AT THE
BEACHES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
SATURDAY...THE UPPER LVL LOW WILL BE FULLY ABSORBED BY A MID
LATITUDE TROUGH EARLY SATURDAY. THIS TROUGH IS THEN EXPECTED TO DIG
OVER THE EASTERN CONUS DURING THE DAY. AS THIS PROCESS OCCURS...A
TRAILING COLD FRONT ASSOCIATED WITH THE TROUGH WILL APPROACH SOUTH
CAROLINA AND GEORGIA FROM THE NORTHWEST...THUS BRINGING PERIODS OF
SHOWERS/THUNDERSTORMS OVER THE SOUTHEAST ALONG AND AHEAD OF THE
FRONT. MODELS ARE IN GENERAL AGREEMENT THAT THE FRONT WILL ARRIVE
OVER THE FORECAST AREA SOMETIME BETWEEN SATURDAY EVENING INTO THE
EARLY OVERNIGHT HOURS. THIS COINCIDES WITH A LOW AND MID LVL JET MAX
AROUND 25 KNOTS WHILE THE NOSE OF AN H25 JET ENTERS THE NORTHERN
PORTIONS OF SOUTH CAROLINA.

THERE WILL BE A POTENTIAL OF A FEW STRONG THUNDERSTORMS SHOULD AREAS
SEE SUFFICIENT SFC HEATING...MAINLY FOR NORTHERN PORTIONS OF SOUTH
CAROLINA WHERE STRONGER WIND FIELDS WILL BE PRESENT. AT THIS
TIME...CLOUD COVER APPEARS TO BE A SIGNIFICANT INHIBITOR TO
WIDESPREAD ACTIVITY. MODELS STILL SUGGEST CAPE VALUES REACHING
1500-2000 J/KG DESPITE CLOUD COVER. GIVEN UNIDIRECTIONAL WIND
PROFILES...STRONGER THUNDERSTORMS WOULD LIKELY EXHIBIT DAMAGING WIND
GUSTS AND MODERATE SIZE HAIL. PWATS BETWEEN 2.0-2.5 INCHES ALSO
SUGGEST THE POTENTIAL FOR BRIEF HEAVY RAINFALL DURING THUNDERSTORM
ACTIVITY.

H5 HEIGHTS BETWEEN 5890/5890 METERS AND 1000-850MB THICKNESSES NEAR
1430 METERS SUPPORT HIGH TEMPS IN THE LOW/MID 90S. WITH CLOUD COVER
EXPECTED TO IMPACT MOST OF THE FORECAST AREA...HIGH TEMPS WILL
LIKELY BE LIMITED TO THE LOW 90S IN SOUTH CAROLINA WITH TEMPS
PEAKING INTO THE MID 90S OVER SOUTHEAST GEORGIA. WIDESPREAD HEAT
INDICES BETWEEN 100-104 F ARE EXPECTED AS DEWPTS ONLY MIX OUT TO THE
LOW 70S. A HEAT ADVISORY MAY BE NEEDED SHOULD HIGH TEMPS BE HIGHER
THAN EXPECTED. CLOUD COVER WILL LIKELY KEEP OVERNIGHT LOWS IN THE
MID TO UPPER 70S.

SUNDAY AND MONDAY...A COLD FRONT WILL STALL ALONG THE SOUTH CAROLINA
COAST AND SOUTHEAST GEORGIA SUNDAY BEFORE LIFTING BACK NORTH AS A
WEAK WARM FRONT SUNDAY NIGHT THROUGH MONDAY. A CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD AS AN H5 SHORTWAVE
SWINGS THROUGH THE SOUTHEAST WHILE DEEP MOISTURE RESIDES OVER THE
AREA. SHOULD TRENDS CONTINUE...SHOWERS AND THUNDERSTORMS MAY BECOME
LIKELY SUNDAY MORNING INTO THE AFTERNOON. ONCE THE WARM FRONT LIFTS
NORTH SUNDAY AFTERNOON INTO MONDAY...THE PATTERN WILL BECOME MORE
SUMMERTIME LIKE WITH A LEE-SIDE TROUGH DEVELOPING OVER THE MIDLANDS
WHILE ATLANTIC HIGH PRESSURE BUILDS OVER THE REGION FROM THE
SOUTHEAST.

HIGH TEMPS WILL REMAIN IN THE LOW 90S SUNDAY AND WARM TO THE MID 90S
MONDAY AS MID/UPPER LVL FORCING...AND THUS CLOUD COVER...SHIFT
NORTHEAST OF THE FORECAST AREA. OVERNIGHT LOWS WILL REMAIN IN THE
LOW TO MID 70S. ALTHOUGH SFC DEWPTS ARE EXPECTED TO REMAIN IN THE
LOW 70S DURING THE PEAK HEATING HOURS...HEAT INDICES SHOULD PEAK
BETWEEN 100 TO 104 F SUNDAY AND MONDAY. HEAT ADVISORY CONDITIONS MAY
BE NEEDED SHOULD FURTHER WARMING OCCUR.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A BUILDING RIDGE ALOFT WILL FORCE THE LINGERING BOUNDARY TO LIFT
NORTH AS A WARM FRONT ON MONDAY. THE RIDGE WILL CONTINUE TO BUILD
OVER THE SOUTHEAST STATES THROUGH THE MIDDLE OF NEXT WEEK...WHILE
ATLANTIC HIGH PRESSURE AT THE SURFACE STRENGTHENS AND A TROUGH OF
LOW PRESSURE TAKES SHAPE INLAND. THIS TYPICAL SUMMER-TIME PATTERN
WILL SUPPORT ISOLATED TO SCATTERED CONVECTION EACH AFTERNOON/
EVENING...ALONG WITH SLIGHTLY ABOVE NORMAL TEMPERATURES.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
HAZE WILL CONTINUE AT KCHS THROUGH THE REMAINDER OF THE AFTERNOON
INTO THE OVERNIGHT HOURS. PERIODS OF MVFR CONDITIONS WILL BE
POSSIBLE...BUT GENERALLY VFR WILL PREVAIL. HAZY CONDITIONS
RESULTING IN REDUCED VISIBILITY ARE NOT EXPECTED AT SAV.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ONCE
AGAIN LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHEAST
SOUTH CAROLINA...AND COULD IMPACT KCHS. DEBRIS CLOUDINESS FROM
THUNDERSTORMS OFF TO THE NORTH THIS AFTERNOON HAS RESULTED IN
REDUCED SURFACE HEATING AND THIS WILL LIKELY DELAY CONVECTIVE
DEVELOPMENT UNTIL AFTER 22Z...IF AT ALL. HAVE CONTINUED CB IN THE
TAF THROUGH 09Z FOR ANY NOCTURNAL DEVELOPMENT WHICH IS ALSO
POSSIBLE. SHOWERS AND STORMS WILL LIKELY STAY NORTH OF SAV TODAY.

EXTENDED AVIATION OUTLOOK...BRIEF PERIODS OF MVFR GROUND FOG
POSSIBLE AROUND DAYBREAK EACH MORNING. SCATTERED SHRA/TSRA COULD
RESULT IN BRIEF FLIGHT CATEGORY RESTRICTIONS SATURDAY THROUGH TUESDAY.

&&

.MARINE...
WINDS HAVE FINALLY TURNED SOUTH TO SOUTHWEST ACROSS THE ENTIRE
MARINE AREA AFTER A BRIEF STINT OF NORTHEAST WINDS OVER THE
CHARLESTON COUNTY WATERS IN THE WAKE OF A SOUTHWARD MOVING OUTFLOW
BOUNDARY. SOUTH WINDS WILL GRADUALLY BECOME UNIFORMLY SOUTHWEST
TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTHWEST. MODELS ARE
SIGNALING A STRONG NOCTURNAL JETTING REGIME WITH NAM BOUNDARY
LAYER WINDS REACHING AS HIGH AS 25-30 KT. WILL MAINTAIN MARGINAL
SMALL CRAFT ADVISORIES FOR FREQUENT GUSTS TO 25 KT FOR THE GEORGIA
OFFSHORE LEG AS WELL AS THE CHARLESTON COUNTY NEARSHORE WATERS
THIS EVENING THROUGH 5 AM SATURDAY. WILL KEEP CONDITIONS BELOW
ADVISORY THRESHOLDS FOR THE REMAINDER OF THE WATERS. SEAS WILL
BUILD TONIGHT IN THE SOUTHWEST FLOW...REACHING 2-4 FT NEARSHORE
WATERS AND 3-5 FT OFFSHORE WATERS.

SATURDAY THROUGH WEDNESDAY...SOUTHWEST SFC WINDS WILL BECOME SOUTH
AROUND 15 KNOTS SATURDAY AS A COLD FRONT APPROACHES THE COASTAL
WATERS FROM THE NORTHWEST. WINDS MAY GUST UP TO 20 KNOTS...MAINLY
FOR WATERS BEYOND 20 NM FROM THE COAST AS THE FRONT STALLS ALONG THE
COASTLINE SATURDAY EVENING/NIGHT. SEAS WILL SUBSIDE TO 1 TO 2 FEET
FOR NEARSHORE WATERS AND TO 3 TO 4 FEET FOR WATERS BEYOND 20 NM FROM
THE COASTS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR ALL MARINE
WATERS WHILE DEEP MOISTURE RESIDES ALONG THE STALLED BOUNDARY
THROUGH MONDAY. THE BOUNDARY WILL THEN LIFT NORTH AS A WEAK WARM
FRONT SUNDAY NIGHT THROUGH MONDAY WHILE ATLANTIC HIGH PRESSURE
BEGINS TO BUILD BACK OVER THE WATERS FROM THE SOUTHEAST. THIS
PATTERN WILL MAINTAIN A SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS
INTO EARLY NEXT WEEK...WITH WINDS AND SEAS EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR 9 JULY 2010
CHS 103/1986
CHL  99/1986 AND PREVIOUS YEARS
SAV 103/1986

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ087-088-
     099>101-114>116-137>141.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
     GAZ117>119.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ040-042-043-
     047-049.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR SCZ048-
     051.
     AIR QUALITY ALERT UNTIL 9 PM EDT THIS EVENING FOR SCZ044-045-
     050-052.
MARINE...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 5 AM EDT
     SATURDAY FOR AMZ350-374.

&&
Hazardous weather outlook, Jul 9, 2:54 PM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EDT FRI JUL 9 2010

GAZ087-088-099>101-114>116-137>141-SCZ040-042-043-047-049-101000-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-INLAND JASPER-
COASTAL COLLETON-
354 PM EDT FRI JUL 9 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-101000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
354 PM EDT FRI JUL 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ044-045-050-052-101000-
DORCHESTER-INLAND BERKELEY-CHARLESTON-TIDAL BERKELEY-
354 PM EDT FRI JUL 9 2010

...AIR QUALITY ALERT IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117>119-SCZ048-051-101000-
COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-BEAUFORT-COASTAL JASPER-
354 PM EDT FRI JUL 9 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 3:47 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
447 PM EDT FRI JUL 9 2010

GAZ088-092115-
SCREVEN-
447 PM EDT FRI JUL 9 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY
THROUGH 515 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MILLHAVEN...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MILLHAVEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3300 8163 3301 8161 3301 8149 3296 8150
      3295 8151 3289 8147 3288 8148 3287 8146
      3285 8146 3283 8142 3280 8143 3292 8166
TIME...MOT...LOC 2047Z 284DEG 8KT 3294 8158
Local storm report, Jul 9, 4:20 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
520 PM EDT FRI JUL 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     5 WNW AWENDAW           33.06N 79.69W
07/08/2010                   BERKELEY           SC   NWS STORM SURVEY

            MULTIPLE LARGE PINE TREES SNAPPED AND UPROOTED NEAR THE
            INTERSECTION OF STEED CREEK ROAD AND HALFWAY CREEK ROAD.

0425 PM     TSTM WND DMG     3 ESE SMITH             33.04N 79.71W
07/08/2010                   BERKELEY           SC   NWS STORM SURVEY

            MULTIPLE SMALL TREES AND SOME LIMBS DOWN ALONG HALFWAY
            CREEK ROAD.

&&

RFM
Special weather statement, Jul 9, 4:31 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
531 PM EDT FRI JUL 9 2010

GAZ088-092200-
SCREVEN-
531 PM EDT FRI JUL 9 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY
THROUGH 600 PM EDT...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MILLHAVEN...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MILLHAVEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3296 8168 3300 8157 3296 8151 3295 8151
      3291 8148 3290 8148 3289 8147 3288 8148
      3287 8146 3285 8157 3293 8172
TIME...MOT...LOC 2131Z 322DEG 3KT 3293 8159
Special weather statement, Jul 9, 5:01 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
601 PM EDT FRI JUL 9 2010

GAZ088-092230-
SCREVEN-
601 PM EDT FRI JUL 9 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY
THROUGH 630 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MILLHAVEN...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MILLHAVEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3297 8167 3301 8161 3301 8149 3296 8150
      3295 8151 3289 8147 3288 8148 3287 8146
      3285 8146 3284 8145 3279 8146 3292 8172
TIME...MOT...LOC 2201Z 282DEG 9KT 3294 8165
Special weather statement, Jul 9, 5:10 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
610 PM EDT FRI JUL 9 2010

GAZ114-092245-
TATTNALL-
610 PM EDT FRI JUL 9 2010

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY
THROUGH 645 PM EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ALTAMAHA...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
RURAL SOUTHWEST TATTNALL COUNTY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3195 8223 3201 8217 3188 8196 3182 8204
      3187 8211 3189 8212 3188 8213 3189 8214
      3189 8219 3191 8222 3191 8223
TIME...MOT...LOC 2210Z 313DEG 9KT 3190 8215

The radar

The Charleston,SC radar (KCLX), 126 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tattnall

When
July 9, 5:55 PM EST to 5:56 PM EST
Where
Tattnall County, 2.24 mi SW of Tison
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.910, -82.050

Law enforcement reported a tree down near the intersection of Mendes Highway and Route 178, one mile southwest of Five Points, Georgia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248466.